Alert archive / Kansas / Areal Flood Warnings in 2020
Areal Flood Warning 21, NWS Topeka, KS
NWS Topeka, KS issued this areal flood warning at Jul 29, 2020, 8:46 PM CDT for Shawnee County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2020, 8:46 PM CDT (01:46 UTC)
- Expired
- Jul 30, 2020, 4:45 AM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 588 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.6
The text
As transmitted.
540
WGUS43 KTOP 300146
FLWTOP
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Topeka KS
846 PM CDT Wed Jul 29 2020
KSC177-300945-
/O.NEW.KTOP.FA.W.0021.200730T0146Z-200730T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shawnee-
846 PM CDT Wed Jul 29 2020
The National Weather Service in Topeka has issued a
* Flood Warning for...
Northeastern Shawnee County in east central Kansas...
* Until 445 AM CDT Thursday.
* At 840 PM CDT, several roadways remain barricaded in eastern Topeka
due to standing water over the roadways, and there may be some
rural county roads, east and northeast of Topeka that may still
have standing water over them.
Three to six inches of rainfall fell across portions of northeast
Shawnee County between 4 PM late this afternoon and through 7 PM
this evening, causing standing flood waters that may still be across
some roadways.
* Some locations that will experience flooding include...
East Topeka, Tecumseh and rural areas of northeast Shawnee County.
This includes Kansas Turnpike between mile markers 175 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3896 9573 3905 9569 3918 9559 3913 9559
3907 9560 3905 9558 3906 9557 3907 9555
3907 9551 3905 9550 3903 9550
$$
Gargan1 follow-up statement
010
WGUS83 KTOP 300941
FLSTOP
Flood Statement
National Weather Service Topeka KS
441 AM CDT Thu Jul 30 2020
KSC177-300951-
/O.EXP.KTOP.FA.W.0021.000000T0000Z-200730T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shawnee-
441 AM CDT Thu Jul 30 2020
...THE FLOOD WARNING WILL EXPIRE AT 445 AM CDT FOR NORTHEASTERN
SHAWNEE COUNTY...
Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.
LAT...LON 3896 9573 3905 9569 3918 9559 3913 9559
3907 9560 3905 9558 3906 9557 3907 9555
3907 9551 3905 9550 3903 9550
$$
JPWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 29, 6:52 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 29, 6:52 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Topeka KS 652 PM CDT Wed Jul 29 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 337 PM CDT Wed Jul 29 2020 As of 20Z Wednesday afternoon an active weather pattern remains across the Central Plains. Water vapor imagery reveals WNW midlevel flow across the region with a broad, cutoff low across northwestern NE. A lead shortwave trough was progressing across the mid-MO valley region. At the surface a diffuse surface frontal zone extended from east-central CO into southwestern NE into northern KS and finally into eastern IA. This boundary was initially the focal point for persistent shower/storm activity this morning and early afternoon. Near-daily record Pwat values of 2-2.2" have yielded very heavy rainfall rates with hourly rates exceeding 2". Numerous reports of flash-flooding have been received from Nemaha and Marshall counties. Furthermore, widespread rainfall amounts up to 5" have been reported within the same area. Sufficient boundary layer heating has allow for precipitation to take on more of a convective nature with 1000-2000 J/kg of MLCAPE generally along and south of I-70. This has allowed for additional development further south. Overall shear profile is weak and shouldn't foster any severe weather threat. As the shortwave trough lifts to the ENE, the bulk of the current activity should progress with it. We then turn our attention westward to the main midlevel trough across western NE, which is aiding in thunderstorm development across the High Plains. This activity is progged to grow upscale and progress southeastward as an MCS. Current indications suggest the best potential for severe storms should remain southwest of the forecast area. The MCS may spawn a MCV that could aid in additional develop in eastern KS overnight. Confidence is low in this scenario, so will keep rain chances to generally 50 or less. As the aforementioned main midlevel wave ejects into the Central Plains Thursday, more thunderstorm development is expected by late morning into the afternoon. Again, the severe weather threat appears low, but the very moist environment will remain, setting the stage for more heavy rainfall. Given the very saturated soils and elevated creeks/ponds across northern KS, have extended the Flash-Flood Watch through 03Z Friday. Overall expect an additional 1-3" of rainfall with locally heavier amounts likely. .LONG TERM...(Thursday night through Wednesday) Issued at 337 PM CDT Wed Jul 29 2020 Transitioning into the extended period, the potential for showers and thunderstorms will continue Thursday night into Friday as the main midlevel trough slowly progresses eastward. The primary concern look to be for more heavy rainfall. Beyond Friday, below normal temperatures and predominately dry conditions look to take shape for the weekend into next week. Afternoon highs look to remain in the 70s to near 80 with lows in 50s and 60s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 650 PM CDT Wed Jul 29 2020 After the earlier storms, MVFR to IFR stratus lingers across much of the area, along with some pockets of reduced visibility in areas of steadier rain. Scattered showers will persist overnight, although coverage should be much less than this evening. Late tomorrow morning and into the afternoon, more showers and thunderstorms will develop across the area. Ceilings will remain MVFR or lower for most of the period, likely lowering to IFR for a bit during the morning hours tomorrow. Winds will stay light throughout the period, generally from the north to northeast. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday evening for KSZ008>012- 020>023. && SHORT TERM...Baerg LONG TERM...Baerg AVIATION...Reese
Hazardous weather outlook, Jul 29, 3:36 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 336 PM CDT Wed Jul 29 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-302045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 336 PM CDT Wed Jul 29 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered thunderstorms will continue into tonight. Heavy rainfall leading to localized flash flooding looks to be the primary concern. Minor river flooding of some rivers and creeks in north central and northeast Kansas will continue through late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are likely Thursday with more chances into Friday. Additional local heavy rainfall may occur, leading to additional flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jul 29, 6:38 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM FLASH FLOOD 3 NW GRANTVILLE 39.12N 95.59W
07/29/2020 JEFFERSON KS EMERGENCY MNGR
WATER WAS REPORTED OVER THE ROAD AT K-4 AND
39TH STREET.
&&
BAERGSpecial weather statement, Jul 29, 6:38 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
638 PM CDT Wed Jul 29 2020
KSZ040-055-056-058-059-300030-
Coffey-Douglas-Franklin-Osage-Anderson-
638 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...ANDERSON...DOUGLAS...
SOUTHEASTERN OSAGE AND COFFEY COUNTIES UNTIL 730 PM CDT...
At 637 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Eudora to 4 miles west of
Princeton to near Gridley. Movement was east at 35 mph.
Winds of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Lawrence, Ottawa, Baldwin City, Garnett, Burlington, Eudora,
Wellsville, Centropolis, Pomona, Waverly, Richmond, Colony,
Williamsburg, New Strawn, Quenemo, Melvern, Gridley, Lone Star,
Greeley and Princeton.
This includes Interstate 35 between mile markers 151 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3825 9596 3854 9572 3897 9528 3899 9519
3896 9518 3898 9516 3895 9509 3899 9506
3804 9508 3804 9596
TIME...MOT...LOC 2337Z 253DEG 46KT 3893 9516 3847 9535 3809 9591
GarganLocal storm report, Jul 29, 6:40 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HEAVY RAIN 6 WSW BEATTIE 39.84N 96.52W
07/29/2020 M4.50 INCH MARSHALL KS TRAINED SPOTTER
RAIN TOTAL THROUGH 640 PM.
&&
BAERGLocal storm report, Jul 29, 6:54 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM FLASH FLOOD 3 SW TECUMSEH 39.02N 95.61W
07/29/2020 SHAWNEE KS PUBLIC
DELAYED REPORT, WATER WAS REPORTED OVER THE
ROADWAY AT 29TH AND CROCO.
&&
BAERGLocal storm report, Jul 29, 7:02 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 3 SSW TECUMSEH 39.00N 95.61W
07/29/2020 SHAWNEE KS BROADCAST MEDIA
WATER WAS FLOWING OVER 34TH TERRACE AND WAS
APPROACHING HOMES.
&&
BAERGLocal storm report, Jul 29, 7:04 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 3 SSW TECUMSEH 39.01N 95.61W
07/29/2020 SHAWNEE KS BROADCAST MEDIA
WATER WAS FLOWING OVER SE 34TH STREET AND
WAS NEARING HOMES.
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:00 PM CDT | Areal Flood Warning | TOP | Pottawatomie | 8 hr |
| Jul 30, 2:22 AM CDT | Special Weather Statement | TOP | Ottawa | 38 min |
| Jul 30, 2:40 AM CDT | Special Weather Statement | TOP | Ottawa | 50 min |
| Jul 30, 3:24 AM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| Jul 30, 10:28 AM CDT | Areal Flood Advisory | TOP | Jackson, Shawnee | 3 hr |
| Jul 30, 11:53 AM CDT | Flash Flood Warning | TOP | Shawnee | 5 hr |
| Jul 30, 12:07 PM CDT | River Flood Warning | TOP | Shawnee | 4 hr |
| Jul 30, 1:25 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 3 hr |
| Jul 30, 2:17 PM CDT | Flash Flood Warning | TOP | Clay | 4 hr |
| Jul 30, 2:29 PM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 2 hr |
| Jul 30, 4:24 PM CDT | Areal Flood Warning | TOP | Shawnee | 3 hr |
| Jul 30, 4:38 PM CDT | Areal Flood Warning | TOP | Douglas, Jefferson, Shawnee | 3 hr |
| Jul 30, 5:12 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 6 hr |
| Jul 30, 5:35 PM CDT | Flash Flood Warning | TOP | Brown, Jackson, Jefferson, Nemaha, Shawnee | 6 hr |
| Jul 30, 5:51 PM CDT | Areal Flood Warning | TOP | Marshall, Pottawatomie, Riley | 3 hr |
Nearby
Areal Flood Warnings in Kansas, 2020Every areal flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.